Indiana, 2005

Flash Flooding and Hail in Indiana, August 11, 2005

August 11, 2005 · NWS IND · 22 events in 8 counties and zones

Severe thunderstorms moved through central Indiana on the afternoon and evening of 11 August 2005. Most of the damage was confined to wind.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Severe thunderstorms moved through central Indiana on the afternoon and evening of 11 August 2005. Most of the damage was confined to wind. Heavy rain caused a few flash flooding problems, as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 11, 2:37 AM EST, 10 hours 53 minutes earlier.

Area forecast discussion, Aug 11, 2:37 AM EST, 10 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
237 AM EST THU AUG 11 2005

.DISCUSSION...FORECAST WILL AGAIN FOCUS ON CHANCES OF TSRA IN THE
NEXT 48 HRS.

SAME PERSISTENT UPPER PATTERN IN PLACE TODAY AND OVER THE NEXT 48
HRS.  STATIONARY FRONT HAS SETTLED BETWEEN IND AND LAF AND TRIGGERED
A FEW TSRA EARLIER THIS MORNING BUT HAVE SINCE FIZZLED OUT.  THIS
BOUNDARY AND ITS MOVEMENTS WILL BE THE FOCUS FOR CONVECTIVE
DEVELOPMENT OVER THE NEXT FEW DAYS.

HUMID AND UNSTABLE AIRMASS REMAINS IN TACT AND WILL CONTINUE TO
ALLOW ISOLATED TO SCT TSRA IN THE LATE MORNING TO EARLY AFTERNOON
HRS.  SOME AREAS COULD AGAIN SEE SOME SEVERE WEATHER BUT FEEL IT
WILL AGAIN BE VERY ISOLATED.

COLD FRONT APPROACHES THE REGION ON THURS NIGHT AND FRIDAY AND
PUSHES OUT REMNANTS OF THE CURRENT STATNRY FNT.  TSRA WILL BE A
LITTLE MORE WIDESPREAD AS THIS FRONT APPROACHES.  HAVE RAISED POPS
SLIGHTLY TO HIGH CHANCE CAT AS FRONT NEARS.

NO MAJOR CHANGES TO THE EXTENDED AS A CONTINUAL PARADE OF SYSTEMS
PASSES THROUGH THE REGION KEEPING A CHANCE OF TSRA IN THROUGH DAY 7.

WENT SLIGHTLY COOLER THAN GUIDENCE TODAY SINCE IT HAS BEEN A FEW
DEGREES TOO WARM WITH BOTH HI/LOW IN THE LAST FEW DAYS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 11, 5:44 AM EST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
544 AM EST THU AUG 11 2005

INZ021-028>031-035>049-051>057-060>065-067>072-121044-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
544 AM EST THU AUG 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT.  SOME OF THESE
STORMS COULD BECOME SEVERE WITH HAIL AND DAMAGING WIND.  FREQUENT
LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM THAT FORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY.  ON FRIDAY AND SATURDAY
IT IS POSSIBLE FOR SOME THUNDERSTORMS TO BECOME SEVERE WITH HAIL AND
DAMAGING WIND THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WWW.CRH.NOAA.GOV/IND

In the hours before

Local storm report, Aug 11, 9:39 AM EST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
939 AM EST THU AUG 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             4 N WEST LAFAYETTE      40.50N 86.92W
08/10/2005  1.25 INCH        TIPPECANOE         IN   STORM CHASER

            SMALLER HAIL COVERED GROUND

&&

JKWIATKO
Local storm report, Aug 11, 9:42 AM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
942 AM EST THU AUG 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             4 N WEST LAFAYETTE      40.50N 86.92W
08/10/2005  1.25 INCH        TIPPECANOE         IN   STORM CHASER

            SMALLER HAIL COVERED GROUND

&&

JKWIATKO

The radar

The Indianapolis radar (KIND), 65 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 3 hail, 3 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Tipton

When
August 11, 1:30 PM EST
Where
Tipton County, 4 mi W of Tipton
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.283, -86.133

Trees and power lines were blown down.

Thunderstorm Wind, Tipton

When
August 11, 1:45 PM EST
Where
Tipton County, Kempton
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.283, -86.233

Trees were blown down.

Thunderstorm Wind, Madison

When
August 11, 2:05 PM EST
Where
Madison County, 5 mi W of Summitville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.333, -85.733

Tree limbs and power lines were blown down.

Hail, Hamilton

When
August 11, 2:05 PM EST to 2:06 PM EST
Where
Hamilton County, Cicero
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -86.017

Thunderstorm Wind, Hamilton

When
August 11, 2:16 PM EST
Where
Hamilton County, 3 mi ENE of Sheridan
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.150, -86.167

A tree was downed and minor structural damage was caused to a home and a shed.

Hail, Madison

When
August 11, 2:25 PM EST to 2:26 PM EST
Where
Madison County, 3 mi W of Anderson
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.100, -85.733

Thunderstorm Wind, Delaware

When
August 11, 2:30 PM EST
Where
Delaware County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.217, -85.383

Trees were blown down throughout the county.

Thunderstorm Wind, Delaware

When
August 11, 3:06 PM EST
Where
Delaware County, Delaware Co Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.233, -85.400

Flash Flood, Delaware

When
August 11, 3:10 PM EST to 4:10 PM EST
Where
Delaware County, 2 mi NW of Muncie
Reported by
GENERAL PUBLIC
Coordinates
40.200, -85.433

Cars were stuck in a parking lot due to high water.

Thunderstorm Wind, Randolph

When
August 11, 3:30 PM EST
Where
Randolph County, 8 mi SW of Winchester
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.083, -85.083

Thunderstorm Wind, Randolph

When
August 11, 3:30 PM EST
Where
Randolph County, Winchester
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.167, -84.983

Trees and power lines were downed.

Flash Flood, Delaware

When
August 11, 4:30 PM EST to 5:30 PM EST
Where
Delaware County, Muncie
Reported by
EMERGENCY MANAGER
Coordinates
40.183, -85.400

A woman was trapped in her car in an underpass.

Lightning, Parke

When
August 11, 4:30 PM EST
Where
Parke County, 3 mi W of Annapolis
Injuries
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

Two men fishing in a canoe on Sugar Creek were struck by lightning. Both were injured, one of them seriously. The seriously injured man required cardiopulmonary resuscitation.

Flash Flood, Randolph

When
August 11, 5:50 PM EST to 6:50 PM EST
Where
Randolph County, Winchester
Reported by
LAW ENFORCEMENT
Coordinates
40.167, -84.983

Roads were closed by high water.

Thunderstorm Wind, Fountain

When
August 11, 5:55 PM EST
Where
Fountain County, 12 mi SSE of Covington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.967, -87.317

Trees were down along State Road 234.

Thunderstorm Wind, Fountain

When
August 11, 5:55 PM EST
Where
Fountain County, Covington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -87.400

A tree was down on Stringtown Road.

Thunderstorm Wind, Vermillion

When
August 11, 6:00 PM EST
Where
Vermillion County, 2 mi N of Perrysville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.083, -87.433

Trees and power poles were blown down.

Hail, Fountain

When
August 11, 6:00 PM EST to 6:05 PM EST
Where
Fountain County, 2 mi S of Covington
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.100, -87.400

Thunderstorm Wind, Parke

When
August 11, 6:20 PM EST
Where
Parke County, Rockville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.767, -87.233

Large limbs were downed.

Thunderstorm Wind, Parke

When
August 11, 6:20 PM EST
Where
Parke County, 1 mi S of Rockville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.750, -87.233

Trees and power lines were downed.

Thunderstorm Wind, Parke

When
August 11, 6:20 PM EST
Where
Parke County, 5 mi W of Rockville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.767, -87.333

Trees and large limbs were downed.

Thunderstorm Wind, Parke

When
August 11, 6:30 PM EST
Where
Parke County, Rockville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.767, -87.233

Trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469332, 5469333, 5469334, 5469335, 5469336, 5469337, 5469338, 5469339, 5469340, 5469341, 5469342, 5469343, 5469571, 5469344, 5469345, 5469346, 5469347, 5469348, 5469349, 5469350, 5469569, 5469570.